The Annals of Statistics

On optimal adaptive estimation of a quadratic functional

Sam Efromovich and Mark Low

Full-text: Open access


Minimax mean-squared error estimates of quadratic functionals of smooth functions have been constructed for a variety of smoothness classes. In contrast to many nonparametric function estimation problems there are both regular and irregular cases. In the regular cases the minimax mean-squared error converges at a rate proportional to the inverse of the sample size, whereas in the irregular case much slower rates are the rule.

We investigate the problem of adaptive estimation of a quadratic functional of a smooth function when the degree of smoothness of the underlying function is not known. It is shown that estimators cannot achieve the minimax rates of convergence simultaneously over two parameter spaces when at least one of these spaces corresponds to the irregular case. A lower bound for the mean squared error is given which shows that any adaptive estimator which is rate optimal for the regular case must lose a logarithmic factor in the irregular case. On the other hand, we give a rather simple adaptive estimator which is sharp for the regular case and attains this lower bound in the irregular case. Moreover, we explicitly describe a subset of functions where our adaptive estimator loses the logarithmic factor and show that this subset is relatively small.

Article information

Ann. Statist., Volume 24, Number 3 (1996), 1106-1125.

First available in Project Euclid: 20 September 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62C05: General considerations
Secondary: 62E20: Asymptotic distribution theory 62J02: General nonlinear regression 62G04 62M99: None of the above, but in this section

Functional estimation adaptation optimal risk convergence filtering nonparametric function


Efromovich, Sam; Low, Mark. On optimal adaptive estimation of a quadratic functional. Ann. Statist. 24 (1996), no. 3, 1106--1125. doi:10.1214/aos/1032526959.

Export citation


  • BROWN, L. D. and LOW, M. G. 1996. A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. To appear. Z.
  • DONOHO, D. L., LIU, R. C. and MACGIBBON, 1990. Minimax risk over hy perrectangles, and implications. Ann. Statist. 18 1416 1437. Z.
  • DONOHO, D. L. and NUSSBAUM, M. 1990. Minimax quadratic estimation of a quadratic functional. J. Complexity 6 290 323. Z.
  • EFROMOVICH, S. 1994. On adaptive estimation of nonlinear functionals. Statist. Probab. Lett. 19 57 63. Z.
  • EFROMOVICH, S. and LOW, M. 1994. Adaptive estimates of linear functionals. Probab. Theory Related Fields 98 261 275. Z.
  • EFROMOVICH, S. and LOW, M. 1996. On Bickel and Ritov's conjecture about adaptive estimation of some quadratic functionals. Ann. Statist. 24. To appear. Z.
  • EFROMOVICH, S. and PINSKER, M. S. 1984. Learning algorithm for nonparametric filtering. Automat. Remote Control 11 1434 1440. Z.
  • FAN, J. 1991. On the estimation of quadratic functionals. Ann. Statist. 19 1273 1294. Z.
  • HECKMAN, N. E. and WOODROOFE, M. 1991. Minimax Bay es estimation in nonparametric regression. Ann. Statist. 19 2003 2014. Z.
  • IBRAGIMOV, I. A. and KHAS'MINSKII, R. Z. 1980. Some estimation problems for stochastic differential equations. Lecture Notes in Control and Inform. Sci. B 25 1 12. Springer, Berlin. Z.
  • IBRAGIMOV, I. A., NEMIROVSKII, A. S. and KHAS'MINSKII, R. Z. 1986. Some problems on nonparametric estimation in Gaussian white noise. Theory Probab. Appl. 31 391 406. Z.
  • INGSTER, YU. I. 1986. Minimax testing of nonparametric hy potheses on a distribution density in the L -metrics. Theory Probab. Appl. 31 333 337. p Z.
  • LEPSKII, O. V. 1990. On a problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl. 35 454 466. Z.
  • LEPSKII, O. V. 1992. On problems of adaptive estimation in white Gaussian noise. Advances in Soviet Mathematics 12 87 106. Z.
  • NUSSBAUM, M. 1994. Asy mptotic equivalence of density estimation and white noise. Technical Report, IAAS, Berlin. Z. Z
  • PETROV, V. V. 1987. Limit Theorems for Sum of Independent Variables. Nauka, Moscow in. Russian.